Alert archive / Vermont / Tornado Warnings in 2024

Tornado Warning 2, NWS Burlington, VT

June 23, 20244 counties in Vermont

NWS Burlington, VT issued this tornado warning at Jun 23, 2024, 2:28 PM EDT for 4 counties in Vermont. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2024, 2:28 PM EDT (18:28 UTC)
Expired
Jun 23, 2024, 3:00 PM EDT
In force
32 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Addison County, VT, Chittenden County, VT, Lamoille County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 38 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:36 PM EDTTSTM WND DMGWaterbury, VTTrees down

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:59 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

453 
WFUS51 KBTV 231828
TORBTV
VTC001-007-015-023-231900-
/O.NEW.KBTV.TO.W.0002.240623T1828Z-240623T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Burlington VT
228 PM EDT Sun Jun 23 2024

The National Weather Service in Burlington has issued a

* Tornado Warning for...
  South central Lamoille County in northwestern Vermont...
  North central Addison County in central Vermont...
  Southeastern Chittenden County in northwestern Vermont...
  Northwestern Washington County in central Vermont...

* Until 300 PM EDT.

* At 228 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over North Fayston, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Montpelier, Berlin, Fayston, Bolton, Duxbury, Waitsfield, 
  Middlesex, Moretown, Waterbury, and Northfield around 235 PM EDT.
  East Montpelier and Worcester around 240 PM EDT.
  Stowe and Barre Town around 245 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Waterbury Center, North Moretown, Huntington Center, Camels Hump
State Park, South Duxbury, Montpelier Junction, Hanksville, North
Duxbury, North Fayston, and Putnamville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4417 7298 4431 7307 4447 7263 4422 7250
TIME...MOT...LOC 1828Z 257DEG 30KT 4426 7286 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clay
2 follow-up statements
019 
WWUS51 KBTV 231849
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
249 PM EDT Sun Jun 23 2024

VTC001-007-231859-
/O.CAN.KBTV.TO.W.0002.000000T0000Z-240623T1900Z/
Addison VT-Chittenden VT-
249 PM EDT Sun Jun 23 2024

...THE TORNADO WARNING FOR NORTH CENTRAL ADDISON AND SOUTHEASTERN
CHITTENDEN COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM EDT for central and
northwestern Vermont.

&&

LAT...LON 4421 7278 4435 7283 4447 7263 4422 7250
TIME...MOT...LOC 1849Z 254DEG 26KT 4430 7268 

$$

VTC015-023-231900-
/O.CON.KBTV.TO.W.0002.000000T0000Z-240623T1900Z/
Lamoille VT-Washington VT-
249 PM EDT Sun Jun 23 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTH
CENTRAL LAMOILLE AND CENTRAL WASHINGTON COUNTIES...

At 249 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Middlesex, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Montpelier, East Montpelier, Berlin, Stowe, Worcester, Middlesex, 
  Waterbury, and Barre Town around 255 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Montpelier Junction, Waterbury Center, North Moretown, Putnamville,
and South Duxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4421 7278 4435 7283 4447 7263 4422 7250
TIME...MOT...LOC 1849Z 254DEG 26KT 4430 7268 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clay
945 
WWUS51 KBTV 231856
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
256 PM EDT Sun Jun 23 2024

VTC015-023-231906-
/O.EXP.KBTV.TO.W.0002.000000T0000Z-240623T1900Z/
Lamoille VT-Washington VT-
256 PM EDT Sun Jun 23 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL LAMOILLE AND CENTRAL
WASHINGTON COUNTIES WILL EXPIRE AT 300 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM EDT for central and
northwestern Vermont.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.

&&

LAT...LON 4421 7278 4435 7283 4447 7263 4422 7250
TIME...MOT...LOC 1856Z 257DEG 30KT 4431 7262 

$$

Clay

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Jun 23, 1:34 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 23, 1:34 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
134 PM EDT Sun Jun 23 2024

.SYNOPSIS...
Strong to severe thunderstorms are expected this afternoon into the
evening. The greatest threats are damaging winds and hail, but there
is also the possibility of an isolated tornado. Heavy rainfall could
lead to localized flash flooding in areas that receive multiple
storms. Quieter but still unsettled weather continues into the start
of the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1256 PM EDT Sunday...Storms are firing up across the
forecast area this afternoon, and some are likely producing hail
and damaging wind gusts. The potential of a tornado (and other
severe weather) persists through 9 PM tonight. Please have a way
to receive our warnings! Previous discussion below:

Previous Discussion...A warm front is currently pushing north
across the region. It is bringing an an area of heavy showers
with a couple embedded thunderstorms into northern New York.
These will push into Vermont later tonight and should mostly
exit the region by mid- morning. The instability is elevated so
none of the storms here should be severe. There is also less
instability here than in areas to the south so any strong storms
there should weaken a bit before they move in. After the
showers move out, clouds will scour out as the warm front passes
to the north tomorrow morning. However, it could take until the
afternoon for that to occur east of the Greens. These lingering
clouds may keep the instability a little lower today, but even
if that occurs, a significant severe day still looks likely.
With strong surface warm air advection, it would not take long
for the atmosphere to destabilize once the sun comes out.

Conditions today will favor severe winds and hail, but a few
isolated tornadoes are possible as well. Using HREF averages, 0-6 KM
shear will be between 30-40 KTs and 0-1KM SRH will be between 100-
200 m2/s2. The possible limiting value will be CAPE. Between 1000-
1500 J/Kg is expected to develop this afternoon, but that is
dependent on how long the cloud cover can last. If the clouds linger
into the afternoon, these values will likely be lower, though it
given the rest of the environment, it would not take much CAPE for
some severe thunderstorms to develop. DCAPE should be between 500-
700 J/Kg so there is the possibility of a microburst, but it is not
the most favorable environment for that to occur. High PWATs and warm
cloud depths will allow for a flash flooding threat, but fast storm
motion would probably require multiple storms hitting the same area
for isolated flash flooding to develop. A strong cold front will
provide adequate synoptic lift. The storms will develop in the
afternoon and continue into the evening. It currently looks like
there will be a few isolated supercells, but most of the convection
looks to be quasi-linear. The severe threat tapers off later in the
evening.

An upper level low builds in for Monday, and the cold air aloft will
cause low topped convection to develop from diurnal heating. An
isolated thunderstorm is possible but it would not be severe.
Temperatures will on the cooler side of normal, with highs in the
60s and 70s. Dew points will eventually drop into the 50s so it will
feel more refreshing.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 359 AM EDT Sunday...Showers will briefly linger over mainly
eastern Vermont, but these will quickly come to an end as the upper
trough exits and drier air spreads into the region. Tuesday will see
plenty of sunshine with no precipitation expected. Highs will reach
into the lower to mid 80s. Monday night's lows will be in the upper
40s to upper 50s, but Tuesday night will be a good 5-10 degrees
warmer as flow starts to shift to the southwest ahead of an
approaching cold front. Scattered showers with a few embedded
thunderstorms will spread across much of the region late Tuesday
night/early Wednesday morning, but the bulk of the activity
associated with the cold front will hold off until after daybreak.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 359 AM EDT Sunday...Wednesday will be the most active of the
period as moisture streams back northward ahead of a cold front
moving in from the west. While model soundings continue to indicate
a potential capping warm layer around 800 mb, still expect showers
and thunderstorms to develop ahead of the front and/or along a pre-
frontal trough. SB CAPE values are progged to reach 500-1200 J/kg,
and with 0-6km shear of 30-40kt, strong to severe thunderstorms
would possible. We'll continue to monitor trends as this system gets
closer.

The cold front moves through by Wednesday night, ushering in a drier
airmass. High pressure will settle over the region, bringing a
couple of dry, pleasant days with seasonable highs in the 70s to
around 80F and lows in the 40s and 50s. Our next chance of rain will
move in on Saturday with another frontal system lifting across the
region.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Showers and thunderstorms are firing up
across the forecast area this afternoon, any of which could
produce low ceilings and low visibilities. A Tornado Watch has
been issued for our entire forecast area, which includes all of
our TAF sites. This means severe thunderstorms and tornadoes are
possible. Stay tuned to forecast updates, monitor sky
conditions, and know where to take shelter. Most sites are
currently VFR conditions except for EFK and MPV, which have low
ceilings MVFR and IFR, respectively. Conditions will continue to
trend toward MVFR ceilings for most sites with scattered to
numerous thunderstorms around. Conditions may bounce between
VFR, MVFR, and even IFR at times. Winds are currently fairly
gusty 15-30 knots out of the south and southwest, turning
northwesterly throughout this next 24 hour period. With strong
winds just above the surface, low level wind shear will be a
concern for several hours from 20Z Sunday to 14Z Monday at BTV,
SLK, and MPV.

Outlook...

Monday: Mainly MVFR, with local IFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Tuesday: VFR. NO SIG WX.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Wednesday: VFR. Likely SHRA, Chance TSRA.
Wednesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, Chance TSRA.
Thursday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Myskowski
NEAR TERM...Myskowski/Storm
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Storm
Hazardous weather outlook, Jun 23, 3:28 AM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Burlington VT
328 AM EDT Sun Jun 23 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-240730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
328 AM EDT Sun Jun 23 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon into the
evening. The greatest threats are damaging winds and hail, but there
is also the possibility of an isolated tornado. Heavy rainfall could
also lead to localized flash flooding in areas that receive multiple
storms. Be sure to have multiple ways to receive weather alerts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 11:44 AM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
1144 AM EDT Sun Jun 23 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-231700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-Western Windsor-Eastern Windsor-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Champlain, Plattsburgh, South Colton, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Ellenburg, Lake Placid, Newcomb,
Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur,
Alburgh, South Hero, St. Albans, Swanton, Derby, Newport,
Island Pond, Lunenburg, Burlington, Shelburne, Johnson, Stowe,
Hardwick, St. Johnsbury, Montpelier, Waitsfield, Middlebury,
Vergennes, Bradford, Randolph, Fair Haven, Rutland,
Enosburg Falls, Richford, Richmond, Underhill, Bristol, Ripton,
East Wallingford, Killington, Bethel, Ludlow, Springfield,
and White River Junction
1144 AM EDT Sun Jun 23 2024

...Several Rounds of Severe Thunderstorms Today..

An unusual confluence of high levels of moisture, wind shear, and
a strong forcing mechanism are supporting an enhanced risk of
severe thunderstorms across the North Country today. Isolated to
scattered thunderstorms are expected to start firing after 12 PM
with more numerous thunderstorms possible from convective lines of
thunderstorms through 9 PM. Strong, gusty winds in excess of 60
miles per hour and a few tornadoes are the primary threats today.
The risk of hail and flash flooding are also present, but not as
high of a threat as damaging winds or tornadoes.

Downed trees may lead to scattered power outages. Should tornadoes
form, be ready to act and go to a basement or interior of a sturdy
structure. Those in mobile homes should seek safer shelter.

Best advice is to have multiple ways to receive our alerts and be
ready to act in case a warning is issued for your location.
Local storm report, Jun 23, 1:39 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
139 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Tstm Wnd Dmg     1 ENE Severance         43.88N  73.71W
06/23/2024                   Essex              NY   Public

            Three trees uprooted or snapped. Estimated wind 55 to
            72 mph.

&&

Event Number BTV2402560

RC
Local storm report, Jun 23, 1:48 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
148 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Tstm Wnd Dmg     Schroon Falls           43.90N  73.75W
06/23/2024                   Essex              NY   Public

            Trees uprooted and snapped.

&&

Event Number BTV2402561

Verasamy
Local storm report, Jun 23, 2:20 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
220 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Tstm Wnd Dmg     Cranberry Lake          44.22N  74.83W
06/23/2024                   St. Lawrence       NY   Trained Spotter

            Multiple Trees down

&&

Event Number BTV2402562

Verasamy

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:43 PM EDTSevere Thunderstorm WarningBTVAddison24 min
Jun 23, 1:05 PM EDTSevere Thunderstorm WarningBTVAddison40 min
Jun 23, 1:41 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Washington49 min
Jun 23, 2:07 PM EDTTornado WarningBTVAddison, Chittenden, Washington23 min
Jun 23, 2:26 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle49 min
Jun 23, 2:26 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle49 min
Jun 23, 2:29 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Orleans and 1 more61 min
Jun 23, 3:00 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor60 min
Jun 23, 3:21 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Washington39 min
Jun 23, 3:40 PM EDTSpecial Weather StatementBTVChittenden, Lamoille, Washington65 min
Jun 23, 4:07 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Lamoille, Washington38 min
Jun 23, 4:12 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille, Orleans, Washington48 min
Jun 23, 4:43 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orleans, Washington47 min
Jun 23, 4:44 PM EDTFlash Flood WarningBTVCaledonia, Chittenden, Lamoille, Washington3 hr
Jun 23, 4:51 PM EDTTornado WarningBTVChittenden, Lamoille, Washington24 min
Jun 23, 5:28 PM EDTSpecial Weather StatementBTVCaledonia, Essex62 min
Jun 23, 6:55 PM EDTSpecial Weather StatementBTVWindsor50 min

Nearby

Tornado Warnings in Vermont, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.